Each week we will aim to bring out a concise email that provides 4-5 key pieces of information addressing a specific issue in clinical therapeutics.
This week: Neuroleptic Malignant Syndrome
Neuroleptic Malignant Syndrome (NMS) is a rare but potentially lethal complication associated with the use of antipsychotic (neuroleptic) drugs. The incidence of NMS is estimated at 0.01%-0.02% of patients treated with antipsychotic agents.
- Four key symptoms are associated with NMS: fever, autonomic instability (significant variability in blood pressure and pulse rate), extrapyramidal symptoms (especially severe muscular rigidity, tremor) and altered mental state (confusion or delirium).
- NMS is often accompanied by a raised creatinine kinase (CK). Raised white blood cell count, impaired LFTs, renal deterioration, altered coagulation studies and ECG abnormalities have also been reported.
- Management involves discontinuing antipsychotics, IV hydration, DVT prophylaxis and cooling the patient. Pharmacological treatments that have been suggested include benzodiazepines, dopaminergic drugs such as bromocriptine and amantadine, and dantrolene (reserved for severe NMS)
- About 30% of patients develop the NMS again on rechallenge. It is suggested that it is best to wait at least 5 days before the antipsychotic rechallenge and to use an alternative antipsychotic (preferably one chemically unrelated to the antipsychotic which was initially implicated). Start treatment with low doses, increasing slowing and closely monitoring the patient.
Please consider these issues when preparing or interpreting RMMR reports or education sessions. Contributions of content or suggested topics are welcome and should be sent directly to firstname.lastname@example.org.